Minnesota, 2021Winter Storm and Winter Weather in Minnesota, December 10 to 11, 2021
December 10 to 11, 2021 · NWS FSD · 8 events in 8 counties and zones
Low pressure intensified on December 10 as it moved from the lee of the central Rockies into the Great Lakes. A strong frontogenetic band developed ahead of the system, with weak instability present which resulted in a narrow and more intense band across parts of southwest Minnesota.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure intensified on December 10 as it moved from the lee of the central Rockies into the Great Lakes. A strong frontogenetic band developed ahead of the system, with weak instability present which resulted in a narrow and more intense band across parts of southwest Minnesota. Snowfall from 6 to 11 inches was common along the axis of the band from south central South Dakota toward the Sioux Falls area, and into southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 10, 4:50 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Dec 10, 4:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
450 AM CST Fri Dec 10 2021
.SHORT TERM...(Today and Tonight)
Issued at 346 AM CST Fri Dec 10 2021
***The main change to the previous forecast has been a slight
northwestern shift to the heaviest snowband. This prompted an
expansion/upgrade to the Winter Weather headlines with further
details outlined below.***
A major winter storm is beginning to take shape across the region
very early this morning. Current radar and webcams indicate moderate
snow already developing through southwest and south central SD in
the vicinity of increasing frontogenesis around 700/750 mb and warm
air advection which is overspreading the region from the south. The
overall synoptic pattern has not changed significantly from the
previous forecast with this frontogenetical band lifting northward
through the morning - as an upper level trough over the Rockies
shifts eastward and a surface low tracks across Kansas. The heaviest
snowfall prior to 18Z will be oriented from south central SD into
east central SD and southwestern MN, then shifting to the south and
east during the afternoon and becoming heavy as the optimum midlevel
frontal band collapses southward and lift increases when the upper
level trough moves into the Northern Plains. Models and soundings
suggest some instability above the 700 mb front, and we will most
likely see snowfall rates of 1 to 2 inches an hour during the
afternoon and evening as the band shifts to the southeast - and this
is supported by HREF ensembles. As the surface low lifts into
northern MO/southern IA by afternoon, there will be an increase in
winds over our area as the surface pressure gradient tightens.
Although winds are not expected to become overly strong, there will
be patchy blowing and drifting snow with gusts around 30 mph -
especially in our southern and eastern areas. Because of the snow
amounts and the potential for some blowing/drifting travel is
definitely not recommended.
By tonight, the surface low moves into the central Mississippi
Valley as the upper level trough continues to move eastward. With
this, snow will end over our area towards or just after 06Z. As for
snowfall totals, HREF and WPC ensembles and GEFS/SREF plumes
continue to support amounts in the range of 6 to 12 inches - with
the heaviest snow band generally oriented from south central SD to
southwestern MN. The least amounts will occur outside of this area -
from the Sioux City to Storm Lake corridor and the northern James
River Valley where 3 to 5 inches will be more common. In light of
these trends, expanded the Winter Storm Warning to the north and
introduced a Winter Weather Advisory to Beadle County.
.LONG TERM...(Saturday through Thursday)
Issued at 346 AM CST Fri Dec 10 2021
By Saturday and Sunday the upper level trough moves into the eastern
CONUS as a nearly zonal upper level pattern develops over our area
for the first part of next week. Snow cover will keep our
temperatures at or just below normal at least through Tuesday - in
spite of warming 850/925 mb temperatures. It looks to be dry through
the period. Our next chance of precipitation could enter the picture
by the middle of next as an upper level trough over the western
CONUS tracks eastward - though there is little model consensus with
the evolution of this feature so confidence is low.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 447 AM CST Fri Dec 10 2021
Snow will overspread the area today, becoming heavy at times in
the afternoon. IFR/LIFR conditions will be widespread with the
snow. Winds will gust around 25 kts in the afternoon, resulting in
patchy blowing and drifting snow. Snow will end from west to east
this evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until midnight CST tonight for SDZ055-056-
061-062-066-067-070-071.
Winter Storm Warning until midnight CST tonight for SDZ040-050-
052>054-057>060-063>065-068-069.
Winter Weather Advisory until midnight CST tonight for SDZ038.
Winter Weather Advisory until midnight CST tonight for SDZ039.
MN...Winter Storm Warning until midnight CST tonight for MNZ072-080-
081-089-090-097-098.
Winter Storm Warning until midnight CST tonight for MNZ071.
IA...Winter Storm Warning until midnight CST tonight for IAZ001>003-
012>014-020>022.
Winter Weather Advisory until midnight CST tonight for IAZ031-
032.
NE...Winter Storm Warning until midnight CST tonight for NEZ013.
Winter Weather Advisory until midnight CST tonight for NEZ014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JMHazardous weather outlook, Dec 10, 5:00 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
500 AM CST Fri Dec 10 2021
IAZ001>003-012>014-020>022-MNZ072-080-081-089-090-097-098-NEZ013-
SDZ055-056-061-062-066-067-070-071-111100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-
Lake-Moody-McCook-Minnehaha-Turner-Lincoln-Union-
500 AM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, east central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Accumulating snow is likely into Friday evening. There is the
potential for 6 to 10 inches of snowfall. Continue to monitor the
forecast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-059-060-063>065-068-069-111100-
Gregory-Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
500 AM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
Accumulating snow is likely into Friday evening. There is the
potential for 6 to 9 inches of snowfall. Continue to monitor the
forecast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-SDZ040-052>054-057-058-111100-
Lincoln-Brookings-Jerauld-Sanborn-Miner-Brule-Aurora-
500 AM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.
.DAY ONE...Today and tonight.
Accumulating snow is likely into Friday evening. There is the
potential for 5 to 8 inches of snowfall. Continue to monitor the
forecast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ031-032-NEZ014-SDZ038-111100-
Woodbury-Ida-Dakota-Beadle-
500 AM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for west central Iowa, northeast
Nebraska and east central South Dakota.
.DAY ONE...Today and tonight.
Accumulating snow is likely into Friday evening. There is the
potential for 3 to 5 inches of snowfall. Continue to monitor the
forecast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ039-111100-
Kingsbury-
500 AM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for east central South Dakota.
.DAY ONE...Today and tonight.
Accumulating snow is likely into Friday evening. There is the
potential for 3 to 5 inches of snowfall. Continue to monitor the
forecast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Cottonwood
- When
- December 10, 8:00 AM CST to December 11, 2:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1000-1900CST, and produced treacherous travel conditions. Snowfall totaled 10.6 inches at Windom.
Winter Storm, Jackson
- When
- December 10, 8:00 AM CST to December 11, 2:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1000-1700CST, and produced treacherous travel conditions. Snowfall totaled 6.0 inches 2 miles northeast of Lakefield.
Winter Storm, Rock
- When
- December 10, 9:00 AM CST to 11:30 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1000-1700CST, and produced treacherous travel conditions. Snowfall totaled 12.0 inches at Hills.
Winter Storm, Nobles
- When
- December 10, 9:00 AM CST to December 11, 12:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1000-1700CST, and produced treacherous travel conditions. Snowfall totaled 8.6 inches 4 miles south of Worthington and 8.0 inches at Worthington.
Winter Storm, Murray
- When
- December 10, 9:30 AM CST to December 11, 2:00 AM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1000-1700CST, and produced treacherous travel conditions. Snowfall totaled 8.4 inches at Lake Wilson.
Winter Weather, Lincoln
- When
- December 10, 10:00 AM CST to 11:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall was moderate to briefly heavy at times between 1200-1700CST, and produced dangerous travel conditions. Snowfall totaled 4.0 inches 8 miles southeast of Hendricks.
Winter Storm, Pipestone
- When
- December 10, 10:00 AM CST to 11:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1000-1700CST, and produced treacherous travel conditions. Snowfall totaled 7.0 inches at Edgerton and 6.5 inches at Pipestone.
Winter Storm, Lyon
- When
- December 10, 11:00 AM CST to 10:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1200-1700CST, and produced treacherous travel conditions. Snowfall totaled 8.0 inches at Tracy.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 10 to 11, 202158 deaths · 519 injured · $420,000 · EF4 · 15 events
- Tornadoes and Flash Flooding in Kentucky, December 10 to 11, 202119 deaths · 96 injured · $10,000 · EF3 · 54 events
- Tornadoes and Flash Flood in Tennessee, December 10 to 11, 20215 deaths · 31 injured · $27 million · EF4 · 32 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20216 deaths · 1 injured · $5.1 million · EF3 · 12 events
- Tornadoes in Missouri, December 10, 20213 deaths · 11 injured · $2.8 million · EF4 · 3 events
- Tornadoes and Damaging Winds in Arkansas, December 10 to 11, 20212 deaths · 5 injured · $11 million · EF3 · 13 events
- Tornadoes and Hail in Missouri, December 10, 20211 death · 2 injured · $3.5 million · EF3 · 24 events
- Tornadoes and Damaging Winds in Tennessee, December 10 to 11, 20218 injured · $13 million · EF2 · 56 events
- Tornadoes in Arkansas, December 10, 20213 injured · $660,000 · EF2 · 5 events
- Avalanche and Heavy Snow in Washington, December 10 to 13, 20211 death · 55 kt wind · 6 events
- Tornadoes and Hail in Missouri, December 10, 2021$1.2 million · EF1 · 41 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20211 injured · EF2 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999563, 999567, 999565, 999566, 999562, 999559, 999561, 999560.